Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 141, NWS Bismarck, ND

July 21, 2012McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 21, 2012, 6:47 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2012, 6:47 PM CDT (23:47 UTC)
Expired
Jul 21, 2012, 7:45 PM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties McKenzie County, ND, Williams County, ND

The radar

The Glasgow radar (KGGW), 209 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 7:30 PM CDTHAIL 2.759 Nnw Trenton, ND
Jul 21, 7:42 PM CDTHAIL 210 Nw Williston, NDREPORT RELAYED BY MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 5:41 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2012-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 739 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2012-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
739 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

467 
WUUS53 KBIS 212347
SVRBIS
NDC053-105-220045-
/O.NEW.KBIS.SV.W.0141.120721T2347Z-120722T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
547 PM MDT SAT JUL 21 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
  SOUTHWESTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF WILLISTON

* UNTIL 645 PM MDT/745 PM CDT/

* AT 645 PM CDT/545 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. 
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SNOWDEN TO 8
  MILES SOUTHEAST OF CRANE...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILLISTON...EAST FAIRVIEW...FORT BUFORD STATE HISTORICAL SITE...
  CARTWRIGHT...TRENTON...CHARBONNEAU...SATHER DAM...ALEXANDER...
  SPRING BROOK AND RAWSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4829 10406 4838 10338 4747 10361 4738 10406
TIME...MOT...LOC 2347Z 233DEG 31KT 4809 10399 4749 10415
WIND...HAIL 70MPH 1.00IN

$$

SIMOSKO
3 follow-up statements
995 
WWUS53 KBIS 220001
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
701 PM CDT SAT JUL 21 2012

NDC053-105-220045-
/O.CON.KBIS.SV.W.0141.000000T0000Z-120722T0045Z/
WILLIAMS ND-MCKENZIE ND-
601 PM MDT SAT JUL 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
MCKENZIE AND SOUTHWESTERN WILLIAMS COUNTIES UNTIL 645 PM MDT/745 PM
CDT/...

AT 700 PM CDT/600 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF TRENTON
TO 11 MILES EAST OF CRANE...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  WILLISTON...CARTWRIGHT...TRENTON...SATHER DAM...CHARBONNEAU...
  ALEXANDER...RAWSON AND SPRING BROOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4829 10406 4838 10338 4747 10361 4738 10406
TIME...MOT...LOC 0001Z 233DEG 31KT 4817 10392 4756 10401
WIND...HAIL 70MPH 1.00IN

$$

SIMOSKO
448 
WWUS53 KBIS 220018
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
718 PM CDT SAT JUL 21 2012

NDC053-105-220045-
/O.CON.KBIS.SV.W.0141.000000T0000Z-120722T0045Z/
WILLIAMS ND-MCKENZIE ND-
618 PM MDT SAT JUL 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
MCKENZIE AND SOUTHWESTERN WILLIAMS COUNTIES UNTIL 645 PM MDT/745 PM
CDT/...

AT 718 PM CDT/618 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING
PONG BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES
NORTHWEST OF WILLISTON TO 6 MILES NORTHEAST OF SKAAR...MOVING
NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  WILLISTON...CHARBONNEAU...SATHER DAM...ALEXANDER...SPRING BROOK AND
  RAWSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4829 10406 4838 10338 4747 10361 4738 10406
TIME...MOT...LOC 0018Z 233DEG 31KT 4826 10374 4746 10398
WIND...HAIL 70MPH 1.50IN

$$

SIMOSKO
754 
WWUS53 KBIS 220032
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
732 PM CDT SAT JUL 21 2012

NDC053-105-220045-
/O.CON.KBIS.SV.W.0141.000000T0000Z-120722T0045Z/
WILLIAMS ND-MCKENZIE ND-
632 PM MDT SAT JUL 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
MCKENZIE AND SOUTHWESTERN WILLIAMS COUNTIES UNTIL 645 PM MDT/745 PM
CDT/...

AT 730 PM CDT/630 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING
PONG BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES
SOUTHEAST OF BLACKTAIL LAKE TO 7 MILES NORTH OF TROTTERS...MOVING
NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  WILLISTON...ALEXANDER...SPRING BROOK AND RAWSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4829 10406 4838 10338 4747 10361 4738 10406
TIME...MOT...LOC 0032Z 233DEG 31KT 4834 10362 4743 10387
WIND...HAIL 70MPH 1.50IN

$$

SIMOSKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:19 PM CDT, 28 minutes earlier.

Area forecast discussion, Jul 21, 6:19 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
619 PM CDT SAT JUL 21 2012

.DISCUSSION...UPDATED THE FORECAST TO INCLUDE SEVERE THUNDERSTORM
WATCH NUMBER 500 FOR THE WESTERN PORTIONS OF NORTH DAKOTA. LAPS
ANALYSIS INDICATED SURFACE BASE CAPE VALUES APPROACHING 3000 J/KG
IN EASTERN MONTANA AT 23Z. THIS AXIS OF INSTABILITY IS EXPECTED TO
TRANSLATE EAST INTO THE WESTERN DAKOTAS IN THE NEXT FEW HOURS AS A
SURFACE TROUGH SLOWLY MOVES EAST. FURTHERMORE...SURFACE-6KM SHEAR IN
WESTERN NORTH DAKOTA IS BETWEEN 30-40 KNOTS. THE COMBINATION OF
DEEP LAYER SHEAR AND INSTABILITY IS GENERATING AN ENVIRONMENT
CONDUCIVE FOR ROTATING UPDRAFTS AND POSSIBLE SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL AND DAMAGING WINDS. THE UPDATED GRIDDED AND
TEXT PRODUCTS HAVE BEEN SENT.

&&

.AVIATION...FOR THIS EVENING AND OVERNIGHT...SCATTERED
THUNDERSTORMS WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL
REMAINS A THREAT FOR THE WESTERN AERODROMES OF KISN/KDIK. WILL
CONTINUE WITH A VCTS UNTIL SOMETHING MORE DEFINITE DEVELOPS THAT
WILL IMPACT A SPECIFIC AERODROME. OTHERWISE VFR CEILINGS AND
VISIBILITIES ARE FORECAST TO CONTINUE NEXT 24 HOURS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Jul 21, 6:22 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
622 PM CDT SAT JUL 21 2012

NDZ001-002-009-010-017-018-031>033-040-041-043-044-222330-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
622 PM CDT SAT JUL 21 2012 /522 PM MDT SAT JUL 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR WESTERN NORTH DAKOTA.
PLEASE VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST MONDAY...WITH
A BETTER LIKELIHOOD OF THUNDERSTORMS TUESDAY INTO
WEDNESDAY...POSSIBLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-222330-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
622 PM CDT SAT JUL 21 2012 /522 PM MDT SAT JUL 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TO INITIATE
ACROSS FAR WESTERN NORTH DAKOTA THIS EVENING AND SPREAD
INTO THE CENTRAL PORTIONS OF THE STATE OVERNIGHT. A FEW OF THESE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
HOWEVER...A WIDESPREAD SEVERE WEATHER THREAT IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST MONDAY...WITH
A BETTER LIKELIHOOD OF THUNDERSTORMS TUESDAY INTO
WEDNESDAY...POSSIBLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TM

In the hours before

Special weather statement, Jul 21, 6:26 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT SAT JUL 21 2012

NDZ017-220015-
MCKENZIE-
526 PM MDT SAT JUL 21 2012

...STRONG THUNDERSTORMS APPROACHING WESTERN MCKENZIE COUNTY...

AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL RICHLAND COUNTY...MOVING EAST
AT 30 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL MCKENZIE COUNTY AT 540 PM MDT

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SIMOSKO

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.